Alert archive / Minnesota / Extreme Cold Watches in 2025

Extreme Cold Watch 2, NWS Twin Cities, MN

February 16, 202542 counties in Minnesota; 9 counties in Wisconsin

NWS Twin Cities, MN issued this extreme cold watch at Feb 16, 2025, 2:35 AM CST for 42 counties in Minnesota; 9 counties in Wisconsin. It took effect at Feb 18, 2025, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 16, 2025, 2:35 AM CST (08:35 UTC)
In effect from
Feb 18, 2025, 12:00 AM CST
Expired
Feb 17, 2025, 2:59 AM CST
In force
Issued by
NWS Twin Cities, MN
All 51 counties

Anoka County, MN, Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 20 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-131 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WWUS73 KMPX 160835
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
235 AM CST Sun Feb 16 2025

MNZ041>044-047>050-054>057-162100-
/O.UPG.KMPX.EC.A.0001.250217T0600Z-250217T1600Z/
/O.NEW.KMPX.EC.W.0002.250217T0600Z-250217T1600Z/
/O.NEW.KMPX.EC.A.0002.250218T0600Z-250218T1600Z/
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton-Lac
Qui Parle-Swift-Chippewa-Kandiyohi-
Including the cities of Montevideo, Little Falls, Alexandria, St
Cloud, Madison, Sauk Rapids, Willmar, Princeton, Glenwood, Long
Prairie, Benson, and Morris
235 AM CST Sun Feb 16 2025

...EXTREME COLD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST 
MONDAY...
...EXTREME COLD WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH 
TUESDAY MORNING...

* WHAT...For the Extreme Cold Warning, dangerously cold wind chills 
  as low as 45 below expected. For the Extreme Cold Watch, 
  dangerously cold wind chills as low as 45 below possible.

* WHERE...Benton, Kandiyohi, Morrison, Stearns, Todd, Mille Lacs, 
  Chippewa, Douglas, Lac Qui Parle, Pope, Stevens, and Swift 
  Counties.

* WHEN...For the Extreme Cold Warning, from midnight tonight to 10 
  AM CST Monday. For the Extreme Cold Watch, from late Monday night 
  through Tuesday morning.

* IMPACTS...The dangerously cold wind chills as low as 45 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

MNZ064-162100-
/O.UPG.KMPX.EC.A.0001.250217T0600Z-250217T1600Z/
/O.NEW.KMPX.EC.W.0002.250217T0600Z-250217T1600Z/
/O.NEW.KMPX.EC.A.0002.250218T0600Z-250218T1600Z/
Yellow Medicine-
Including the cities of Granite Falls
235 AM CST Sun Feb 16 2025

...EXTREME COLD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST 
MONDAY...
...EXTREME COLD WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH 
TUESDAY MORNING...

* WHAT...For the Extreme Cold Warning, dangerously cold wind chills 
  as low as 38 below expected. For the Extreme Cold Watch, 
  dangerously cold wind chills as low as 41 below possible.

* WHERE...Yellow Medicine County.

* WHEN...For the Extreme Cold Warning, from midnight tonight to 10 
  AM CST Monday. For the Extreme Cold Watch, from late Monday night 
  through Tuesday morning.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

MNZ045-051-052-058-059-065>068-073>075-162100-
/O.NEW.KMPX.EC.W.0002.250217T0600Z-250217T1600Z/
/O.NEW.KMPX.EC.A.0002.250218T0600Z-250218T1600Z/
Kanabec-Sherburne-Isanti-Meeker-Wright-Renville-McLeod-Sibley-
Carver-Redwood-Brown-Nicollet-
Including the cities of Olivia, Chanhassen, Monticello, Elk
River, Cambridge, Chaska, Mora, Litchfield, New Ulm, Victoria,
Redwood Falls, Gaylord, Hutchinson, and St Peter
235 AM CST Sun Feb 16 2025

...EXTREME COLD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST 
MONDAY...
...EXTREME COLD WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH 
TUESDAY MORNING...

* WHAT...For the Extreme Cold Warning, dangerously cold wind chills 
  as low as 38 below expected. For the Extreme Cold Watch, 
  dangerously cold wind chills as low as 40 below possible.

* WHERE...McLeod, Meeker, Renville, Sherburne, Sibley, Wright, 
  Carver, Isanti, Kanabec, Brown, Nicollet, and Redwood Counties.

* WHEN...For the Extreme Cold Warning, from midnight tonight to 10 
  AM CST Monday. For the Extreme Cold Watch, from late Monday night 
  through Tuesday morning.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

MNZ053-060>063-069-070-076>078-082>085-091>093-WIZ014>016-023>028-
162100-
/O.NEW.KMPX.CW.Y.0005.250217T0600Z-250217T1600Z/
/O.NEW.KMPX.EC.A.0002.250218T0600Z-250218T1600Z/
Chisago-Hennepin-Anoka-Ramsey-Washington-Scott-Dakota-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
Including the cities of Menomonie, Albert Lea, Blue Earth, St
Paul, Stillwater, Ladysmith, Owatonna, Hastings, Minneapolis, Le
Sueur, Blaine, Durand, Fairmont, Faribault, Red Wing, Waseca,
Rice Lake, St James, Center City, Mankato, Osceola, River Falls,
Shakopee, Chippewa Falls, Eau Claire, and Hudson
235 AM CST Sun Feb 16 2025

...COLD WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM 
CST MONDAY...
...EXTREME COLD WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH 
TUESDAY MORNING...

* WHAT...For the Cold Weather Advisory, very cold wind chills as low 
  as 33 below expected. For the Extreme Cold Watch, dangerously cold 
  wind chills as low as 39 below possible.

* WHERE...Portions of east central, south central, and southeast 
  Minnesota and northwest and west central Wisconsin.

* WHEN...For the Cold Weather Advisory, from midnight tonight to 10 
  AM CST Monday. For the Extreme Cold Watch, from late Monday night 
  through Tuesday morning.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Borghoff
3 follow-up statements
224 
WWUS73 KMPX 162011
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
211 PM CST Sun Feb 16 2025

MNZ076-082>084-170415-
/O.UPG.KMPX.CW.Y.0005.250217T0600Z-250217T1600Z/
/O.EXA.KMPX.EC.W.0002.250217T0600Z-250217T1600Z/
/O.CON.KMPX.EC.A.0002.250218T0600Z-250218T1600Z/
Le Sueur-Watonwan-Blue Earth-Waseca-
Including the cities of St James, Mankato, Waseca, and Le Sueur
211 PM CST Sun Feb 16 2025

...EXTREME COLD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST 
MONDAY...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT 
THROUGH TUESDAY MORNING...

* WHAT...For the Extreme Cold Warning, dangerously cold wind chills 
  as low as 35 below expected. For the Extreme Cold Watch, 
  dangerously cold wind chills as low as 40 below possible.

* WHERE...Blue Earth, Le Sueur, Waseca, and Watonwan Counties.

* WHEN...For the Extreme Cold Warning, from midnight tonight to 10 
  AM CST Monday. For the Extreme Cold Watch, from late Monday night 
  through Tuesday morning.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

MNZ041>044-047>050-054>057-170415-
/O.CON.KMPX.EC.W.0002.250217T0600Z-250217T1600Z/
/O.CON.KMPX.EC.A.0002.250218T0600Z-250218T1600Z/
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton-Lac
Qui Parle-Swift-Chippewa-Kandiyohi-
Including the cities of Montevideo, Little Falls, Glenwood,
Benson, Princeton, Alexandria, Sauk Rapids, Willmar, Morris, St
Cloud, Long Prairie, and Madison
211 PM CST Sun Feb 16 2025

...EXTREME COLD WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 
10 AM CST MONDAY...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT 
THROUGH TUESDAY MORNING...

* WHAT...For the Extreme Cold Warning, dangerously cold wind chills 
  as low as 45 below expected. For the Extreme Cold Watch, 
  dangerously cold wind chills as low as 45 below possible.

* WHERE...Benton, Kandiyohi, Morrison, Stearns, Todd, Mille Lacs, 
  Chippewa, Douglas, Lac Qui Parle, Pope, Stevens, and Swift 
  Counties.

* WHEN...For the Extreme Cold Warning, from midnight tonight to 10 
  AM CST Monday. For the Extreme Cold Watch, from late Monday night 
  through Tuesday morning.

* IMPACTS...The dangerously cold wind chills as low as 45 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

MNZ045-051-052-058-059-064>068-073>075-170415-
/O.CON.KMPX.EC.W.0002.250217T0600Z-250217T1600Z/
/O.CON.KMPX.EC.A.0002.250218T0600Z-250218T1600Z/
Kanabec-Sherburne-Isanti-Meeker-Wright-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Redwood-Brown-Nicollet-
Including the cities of Redwood Falls, Granite Falls, Olivia, New
Ulm, St Peter, Gaylord, Hutchinson, Mora, Cambridge, Chaska,
Victoria, Elk River, Monticello, Litchfield, and Chanhassen
211 PM CST Sun Feb 16 2025

...EXTREME COLD WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 
10 AM CST MONDAY...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT 
THROUGH TUESDAY MORNING...

* WHAT...For the Extreme Cold Warning, dangerously cold wind chills 
  as low as 35 below expected. For the Extreme Cold Watch, 
  dangerously cold wind chills as low as 40 below possible.

* WHERE...McLeod, Meeker, Renville, Sherburne, Sibley, Wright, 
  Carver, Isanti, Kanabec, Brown, Nicollet, Redwood, and Yellow 
  Medicine Counties.

* WHEN...For the Extreme Cold Warning, from midnight tonight to 10 
  AM CST Monday. For the Extreme Cold Watch, from late Monday night 
  through Tuesday morning.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

MNZ053-060>063-069-070-077-078-085-091>093-WIZ014>016-023>028-170415-
/O.CON.KMPX.CW.Y.0005.250217T0600Z-250217T1600Z/
/O.CON.KMPX.EC.A.0002.250218T0600Z-250218T1600Z/
Chisago-Hennepin-Anoka-Ramsey-Washington-Scott-Dakota-Rice-
Goodhue-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-St.
Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of River Falls, Faribault, Eau Claire, St
Paul, Menomonie, Hastings, Red Wing, Owatonna, Stillwater, Blue
Earth, Fairmont, Chippewa Falls, Blaine, Shakopee, Rice Lake,
Durand, Minneapolis, Center City, Albert Lea, Ladysmith, Osceola,
and Hudson
211 PM CST Sun Feb 16 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 
10 AM CST MONDAY...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT 
THROUGH TUESDAY MORNING...

* WHAT...For the Cold Weather Advisory, very cold wind chills as low 
  as 32 below expected. For the Extreme Cold Watch, dangerously cold 
  wind chills as low as 40 below possible.

* WHERE...Portions of east central, south central, and southeast 
  Minnesota and northwest and west central Wisconsin.

* WHEN...For the Cold Weather Advisory, from midnight tonight to 10 
  AM CST Monday. For the Extreme Cold Watch, from late Monday night 
  through Tuesday morning.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

MPG
257 
WWUS73 KMPX 170213
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
813 PM CST Sun Feb 16 2025

MNZ041>044-047>050-054>057-171100-
/O.CON.KMPX.EC.W.0002.250217T0600Z-250217T1600Z/
/O.CON.KMPX.EC.A.0002.250218T0600Z-250218T1600Z/
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton-Lac
Qui Parle-Swift-Chippewa-Kandiyohi-
Including the cities of Little Falls, Sauk Rapids, Madison,
Princeton, Alexandria, Morris, Willmar, Montevideo, Long Prairie,
St Cloud, Benson, and Glenwood
813 PM CST Sun Feb 16 2025

...EXTREME COLD WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 
10 AM CST MONDAY...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT 
THROUGH TUESDAY MORNING...

* WHAT...For the Extreme Cold Warning, dangerously cold wind chills 
  as low as 45 below expected. For the Extreme Cold Watch, 
  dangerously cold wind chills as low as 45 below possible.

* WHERE...Benton, Kandiyohi, Morrison, Stearns, Todd, Mille Lacs, 
  Chippewa, Douglas, Lac Qui Parle, Pope, Stevens, and Swift 
  Counties.

* WHEN...For the Extreme Cold Warning, from midnight tonight to 10 
  AM CST Monday. For the Extreme Cold Watch, from late Monday night 
  through Tuesday morning.

* IMPACTS...The dangerously cold wind chills as low as 45 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

MNZ045-051-052-058-059-064>068-073>075-171100-
/O.CON.KMPX.EC.W.0002.250217T0600Z-250217T1600Z/
/O.CON.KMPX.EC.A.0002.250218T0600Z-250218T1600Z/
Kanabec-Sherburne-Isanti-Meeker-Wright-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Redwood-Brown-Nicollet-
Including the cities of Chanhassen, Chaska, Victoria, New Ulm,
Mora, Olivia, Cambridge, Redwood Falls, Elk River, Litchfield,
Granite Falls, Gaylord, St Peter, Hutchinson, and Monticello
813 PM CST Sun Feb 16 2025

...EXTREME COLD WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 
10 AM CST MONDAY...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT 
THROUGH TUESDAY MORNING...

* WHAT...For the Extreme Cold Warning, dangerously cold wind chills 
  as low as 35 below expected. For the Extreme Cold Watch, 
  dangerously cold wind chills as low as 40 below possible.

* WHERE...McLeod, Meeker, Renville, Sherburne, Sibley, Wright, 
  Carver, Isanti, Kanabec, Brown, Nicollet, Redwood, and Yellow 
  Medicine Counties.

* WHEN...For the Extreme Cold Warning, from midnight tonight to 10 
  AM CST Monday. For the Extreme Cold Watch, from late Monday night 
  through Tuesday morning.

* IMPACTS...The cold wind chills as low as 35 below zero could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

MNZ076-082>084-171100-
/O.CON.KMPX.EC.W.0002.250217T0600Z-250217T1600Z/
/O.CON.KMPX.EC.A.0002.250218T0600Z-250218T1600Z/
Le Sueur-Watonwan-Blue Earth-Waseca-
Including the cities of Le Sueur, Waseca, Mankato, and St James
813 PM CST Sun Feb 16 2025

...EXTREME COLD WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 
10 AM CST MONDAY...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT 
THROUGH TUESDAY MORNING...

* WHAT...For the Extreme Cold Warning, dangerously cold wind chills 
  as low as 35 below expected. For the Extreme Cold Watch, 
  dangerously cold wind chills as low as 40 below possible.

* WHERE...Blue Earth, Le Sueur, Waseca, and Watonwan Counties.

* WHEN...For the Extreme Cold Warning, from midnight tonight to 10 
  AM CST Monday. For the Extreme Cold Watch, from late Monday night 
  through Tuesday morning.

* IMPACTS...The cold wind chills as low as 35 below zero could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

MNZ053-060>063-069-070-077-078-085-091>093-WIZ014>016-023>028-171100-
/O.CON.KMPX.CW.Y.0005.250217T0600Z-250217T1600Z/
/O.CON.KMPX.EC.A.0002.250218T0600Z-250218T1600Z/
Chisago-Hennepin-Anoka-Ramsey-Washington-Scott-Dakota-Rice-
Goodhue-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-St.
Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of River Falls, Durand, Blaine, Hastings,
Blue Earth, Owatonna, Osceola, Menomonie, Shakopee, Red Wing, St
Paul, Faribault, Hudson, Chippewa Falls, Ladysmith, Eau Claire,
Minneapolis, Fairmont, Albert Lea, Rice Lake, Stillwater, and
Center City
813 PM CST Sun Feb 16 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 
10 AM CST MONDAY...
...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT 
THROUGH TUESDAY MORNING...

* WHAT...For the Cold Weather Advisory, very cold wind chills as low 
  as 32 below expected. For the Extreme Cold Watch, dangerously cold 
  wind chills as low as 40 below possible.

* WHERE...Portions of east central, south central, and southeast 
  Minnesota and northwest and west central Wisconsin.

* WHEN...For the Cold Weather Advisory, from midnight tonight to 10 
  AM CST Monday. For the Extreme Cold Watch, from late Monday night 
  through Tuesday morning.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

JPC
602 
WWUS73 KMPX 170859
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
259 AM CST Mon Feb 17 2025

MNZ041>044-047>050-054>057-172100-
/O.UPG.KMPX.EC.A.0002.250218T0600Z-250218T1600Z/
/O.NEW.KMPX.EC.W.0003.250218T0300Z-250218T1600Z/
/O.CON.KMPX.EC.W.0002.000000T0000Z-250217T1600Z/
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton-Lac
Qui Parle-Swift-Chippewa-Kandiyohi-
Including the cities of St Cloud, Madison, Alexandria, Morris,
Little Falls, Sauk Rapids, Princeton, Benson, Montevideo, Long
Prairie, Willmar, and Glenwood
259 AM CST Mon Feb 17 2025

...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS 
MORNING...
...EXTREME COLD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM 
CST TUESDAY...

* WHAT...For the first Extreme Cold Warning, dangerously cold wind 
  chills as low as 46 below. For the second Extreme Cold Warning, 
  dangerously cold wind chills as low as 46 below expected.

* WHERE...Benton, Kandiyohi, Morrison, Stearns, Todd, Mille Lacs, 
  Chippewa, Douglas, Lac Qui Parle, Pope, Stevens, and Swift 
  Counties.

* WHEN...For the first Extreme Cold Warning, until 10 AM CST this 
  morning. For the second Extreme Cold Warning, from 9 PM this 
  evening to 10 AM CST Tuesday.

* IMPACTS...The dangerously cold wind chills as low as 45 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

MNZ045-051-052-058-059-064>068-073>076-082>084-172100-
/O.UPG.KMPX.EC.A.0002.250218T0600Z-250218T1600Z/
/O.NEW.KMPX.EC.W.0003.250218T0300Z-250218T1600Z/
/O.CON.KMPX.EC.W.0002.000000T0000Z-250217T1600Z/
Kanabec-Sherburne-Isanti-Meeker-Wright-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Redwood-Brown-Nicollet-Le Sueur-Watonwan-
Blue Earth-Waseca-
Including the cities of Le Sueur, St James, New Ulm, Litchfield,
Redwood Falls, Victoria, St Peter, Monticello, Mora, Cambridge,
Chanhassen, Mankato, Hutchinson, Gaylord, Olivia, Waseca, Granite
Falls, Elk River, and Chaska
259 AM CST Mon Feb 17 2025

...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS 
MORNING...
...EXTREME COLD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM 
CST TUESDAY...

* WHAT...For the first Extreme Cold Warning, dangerously cold wind 
  chills as low as 40 below. For the second Extreme Cold Warning, 
  dangerously cold wind chills as low as 42 below expected.

* WHERE...Portions of central, east central, south central, 
  southwest, and west central Minnesota.

* WHEN...For the first Extreme Cold Warning, until 10 AM CST this 
  morning. For the second Extreme Cold Warning, from 9 PM this 
  evening to 10 AM CST Tuesday.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

MNZ053-060>063-069-070-077-078-085-091>093-WIZ014>016-023>028-172100-
/O.UPG.KMPX.EC.A.0002.250218T0600Z-250218T1600Z/
/O.NEW.KMPX.EC.W.0003.250218T0300Z-250218T1600Z/
/O.CON.KMPX.CW.Y.0005.000000T0000Z-250217T1600Z/
Chisago-Hennepin-Anoka-Ramsey-Washington-Scott-Dakota-Rice-
Goodhue-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-St.
Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Blaine, Hastings, Fairmont, Albert Lea,
Blue Earth, Red Wing, Owatonna, Eau Claire, Ladysmith,
Stillwater, Durand, Osceola, Menomonie, Chippewa Falls, River
Falls, Rice Lake, Minneapolis, Shakopee, St Paul, Hudson, Center
City, and Faribault
259 AM CST Mon Feb 17 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS 
MORNING...
...EXTREME COLD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM 
CST TUESDAY...

* WHAT...For the Cold Weather Advisory, very cold wind chills as low 
  as 38 below. For the Extreme Cold Warning, dangerously cold wind 
  chills as low as 42 below expected.

* WHERE...Portions of east central, south central, and southeast 
  Minnesota and northwest and west central Wisconsin.

* WHEN...For the Cold Weather Advisory, until 10 AM CST this 
  morning. For the Extreme Cold Warning, from 9 PM this evening to 
  10 AM CST Tuesday.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

TDH

What forecasters said that day

The local office's own words before this extreme cold watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this extreme cold watch went out at Feb 15, 11:09 PM CST, 3 hours 26 minutes earlier. Its key messages:

  • Light snow possible tonight. Little if any accumulation.
  • Bitterly cold Sunday night through Wednesday morning with dangerously cold wind chills.
Area forecast discussion, Feb 15, 11:09 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1109 PM CST Sat Feb 15 2025

.KEY MESSAGES...

- Light snow possible tonight. Little if any accumulation.

- Bitterly cold Sunday night through Wednesday morning with
  dangerously cold wind chills.

&&

.DISCUSSION...
Issued at 236 PM CST Sat Feb 15 2025

A large upper trough is settling into the Northern US this
weekend setting the stage for several days of bitter cold coming
up next week. First, a very weak wave embedded in this upper
trough will track through the area tonight and could result in a
bit of light snow, mainly near and east of the Twin Cities
metro where there will be a bit more moisture to work with.
Models have backed off on precipitation amounts with system due
to its unimpressive forcing, and any snow should be limited to a
dusting or a few tenths of an inch at most.

Once this wave departs the gates open up for a bitterly cold
Arctic airmass to settle into much of the northern US through
midweek. Temperatures Sunday night will plunge into the negative
teens to near -20, and after struggling to reach the single
digits below zero on Monday will drop even lower into the -15 to
-25 range Monday night. Winds will stay in the 5 to 12 mph
range through this time and result in dangerous wind chills
ranging from -25 in Wisconsin to -45 in western Minnesota both
nights. An extreme cold watch remains in effect for Sunday night
across parts of central and Western MN where wind chills will
be coldest, and this likely will need to be issued again for
Monday night.

This expansive arctic high will dominate the eastern two-thirds
of the country through most of the week keeping us deep in a
below-average temperature regime through this time, although
there will be some slight moderation in temperatures by the end
of the work week as the high weakens a bit. Regardless, the
surface ridge axis won't shift east of this area until the end
of the week, and warming southerly flow won't return until next
weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1100 PM CST Sat Feb 15 2025

Mainly VFR ceilings at initialization with very sporadic
snowfall reports at surface ob sites. Continuing with PROB30
mention for eastern MN into western WI, and only EAU has
prevailing -SHSN with TEMPO for IFR-worthy -SN. Accumulations
will be little to none. Conditions to improve during the day
tomorrow, though some pockets of MVFR ceilings are very
reasonable. NW winds 10-15G15-25kts expected.

KMSP...A few flurries/snow showers are possible across MSP
through about 10z, with little to no impact. Otherwise, VFR
conditions are expected to hold throughout this duration with
mid-level ceilings coming and going.

/OUTLOOK FOR KMSP/
MON...VFR. Wind NW 10-15kts.
TUE...VFR. Wind NW 5-10kts.
WED...VFR. Wind NW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Extreme Cold Watch from late Sunday night through Monday
     morning for Benton-Chippewa-Douglas-Kandiyohi-Lac Qui
     Parle-Mille Lacs-Morrison-Pope-Stearns-Stevens-Swift-Todd-
     Yellow Medicine.
WI...None.

&&

DISCUSSION...DPH
AVIATION...JPC
Hazardous weather outlook, Feb 15, 9:28 PM CST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
928 PM CST Sat Feb 15 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
162130-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
928 PM CST Sat Feb 15 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerously cold conditions will impact the region Sunday night
through Wednesday. Wind chill values are expected to drop to
between 25 and 45 degrees below zero each morning. An Extreme Cold
Watch is in effect northwest of a line from Granite Falls to St.
Cloud late Sunday night and Monday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 2:35 AM CSTCold Weather AdvisoryMPXAnoka, Blue Earth, Brown, Chippewa, Chisago, Dakota and 28 more42 hr
Feb 16, 2:35 AM CSTExtreme Cold WarningMPXBenton, Blue Earth, Brown, Carver, Chippewa, Douglas and 23 more31 hr

Nearby

Extreme Cold Watches in Minnesota, 2025Extreme Cold Watches in Wisconsin, 2025Every extreme cold watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.